The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (220 KB) | Metadata | Table of Contents | JEMS summary
Volume 21, Issue 3, 2019, pp. 897–921
DOI: 10.4171/JEMS/855

Published online: 2018-12-10

Azumaya algebras without involution

Asher Auel[1], Uriya A. First[2] and Ben Williams[3]

(1) Yale University, New Haven, USA
(2) University of Haifa, Israel
(3) University of British Columbia, Vancouver, Canada

Generalizing a theorem of Albert, Saltman showed that an Azumaya algebra $A$ over a ring represents a 2-torsion class in the Brauer group if and only if there is an algebra $A’$ in the Brauer class of $A$ admitting an involution of the first kind. Knus, Parimala, and Srinivas later showed that one can choose $A’$ such that deg $A’ = 2$ deg $A$. We show that 2 deg $A$ is the lowest degree one can expect in general. Specifically, we construct an Azumaya algebra A of degree 4 and period 2 such that the degree of any algebra $A’$ in the Brauer class of $A$ admitting an involution is divisible by 8.

Separately, we provide examples of split and nonsplit Azumaya algebras of degree 2 admitting symplectic involutions, but no orthogonal involutions. These stand in contrast to the case of central simple algebras of even degree over fields, where the presence of a symplectic involution implies the existence of an orthogonal involution and vice versa.

Keywords: Azumaya algebra, involution, classifying space, Brauer group, Clifford algebra, torsor, generic division algebra

Auel Asher, First Uriya, Williams Ben: Azumaya algebras without involution. J. Eur. Math. Soc. 21 (2019), 897-921. doi: 10.4171/JEMS/855